Agranulocytosis is an idiosynchratic reaction which may occur with any anti thyroid drug. Rashes and itch are also common with anti thyroid drugs and are not usually severe. Abnormalities of liver function are common with carbimazole, but severe hepatitis may occur with propyl thiouracil. Vasculitis and arthralgia are also occasionally seen with both agents.
Thorough general examination is required to seek evidence of infection and to assess the patient's thyroid status.
Examine the patient for any rash which may also be associated with anti thyroid drug use.
Also look for any bruising which might indicate a coagulopathy, jaundice or any other stigmata of liver disease.
Full cardiovascular examination is mandatory looking for signs of sepsis and for control of thyrotoxicosis.
Respiratory infections are common in immunocompromised patients.
Examine the mouth and oral cavity with care for signs of ulcers, and sore throat in the patient with suspected neutropaenia.
If hepatitis is suspected, look for tender hepatomegly as well as jaundice and other stigmatat of liver disease in particular bruising as a sign of possible coagulopathy.